Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 116, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 6, 2003, 1:45 PM EDT for Patrick County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 1:45 PM EDT (17:45 UTC)
- Expired
- Jul 6, 2003, 2:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 44 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 737 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
844
WUUS51 KRNK 061745
SVRRNK
VAC141-061815-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT SUN JUL 6 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PATRICK COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 215 PM EDT.
* AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTH OF PENNS STORE...MOVING EAST AT
15 MPH.
* SOME LOCATIONS THREATENED THROUGH 215 PM EDT INCLUDE
PENNS STORE...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3660 8024 3671 8018 3678 8016 3673 8008
3663 8004 3654 8004 3654 8013
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:10 AM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 6, 10:10 AM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1010 AM EDT SUN JUL 6 2003 MORNING RAOBS AND UPPER AIR ANALYSIS SHOWING MOISTURE CONTG TO DEEPEN FROM SW-NE ACROSS THE REGION AROUND HIGH PRES OFFSHORE. MODIFIED/FCST SOUNDINGS ALSO SHOW THE POTENTIAL FOR BETTER/QUICKER TSRA COVERAGE TODAY WITH LACK OF CAP ALOFT...SOUPY BLYR AND LOWER CONVECTIVE TEMPS. WITH WEAK RIPPLES MOVING UP FROM THE SW AND SOME 5H DIFFLUENCE SEEN TO THE W...THINK MORE WDSPRD COVERAGE AGAIN OVER THE WRN HALF. THUS PLAN TO UP POPS TO LOW LIKELYS ACROSS THE SW...THEN STAGGER TO HIGH CHC NRV AND LOW CHC OUT E AS ACTIVITY TRAVERSES TO WEAK LEE TROF THIS AFTN PER MESO-ETA. SINCE NOT AS MUCH DRY AIR ALOFT OVER RATHER WEAK STEERING...APPEARS HEAVY RAIN/FLOODING THREAT LIKELY HIGHER PER TRAINING THAN SVR ALTHO WET MICROBURSTS STILL A THREAT WITH ISOLD CELLS. THUS MAY MENTION HEAVY RAIN IN ZFP OTRW OTHER THAN UPPING POPS JUST SOME CLEANUP OF THE EARLIER PACKAGE. THICKNESS A BIT LOWER THAN THE PAST COUPLE OF DAYS AND GIVEN MORE CLOUDS/SHRA APPEARS TEMPS OK THUS ONLY MINOR TWEAKS THERE. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
Hazardous weather outlook, Jul 6, 6:30 AM EDT, 7 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-070000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 630 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY HOT AND HUMID CONDITIONS CAN BE EXPECTED EAST OF THE BLUE RIDGE THIS AFTERNOON WITH HEAT INDICES NEAR 100 FROM DANVILLE AND POINTS EAST. SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS MAY BRIEFLY PULSE TO SEVERE LEVELS...BUT ANY DAMAGE IS EXPECTED TO BE ISOLATED AND IN THE FORM OF WIND DAMAGE. ISOLATED RAIN AMOUNTS OF 1 TO 2 INCHES ARE ALSO POSSIBLE...THE RESULT WILL BE PONDING OF WATER IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... VERY WARM AND HUMID WEATHER CAN BE EXPECTED THROUGH WEDNESDAY. HEAT INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE LARGER URBAN AREAS EAST OF THE BLUE RIDGE. AFTERNOON THUNDERSTORMS EACH DAY MAY PRODUCE ISOLATED BURSTS OF STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 2:47 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 43 min |
| Jul 6, 3:49 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| Jul 6, 4:14 PM EDT | Flash Flood Warning | RNK | Bland, Wythe | 3 hr |
| Jul 6, 4:39 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 51 min |
| Jul 6, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 59 min |
| Jul 6, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 42 min |
| Jul 6, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 30 min |
| Jul 6, 5:59 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.